Vermont, 2020

Winter Storm and Winter Weather in Vermont, March 23 to 24, 2020

March 23 to 24, 2020 · NWS BTV · 16 events in 16 counties and zones

A late season weak area of low pressure moved across the Ohio River valley and developed a secondary area of low pressure south of New England during the afternoon and evening hours of March 23rd. Snow moved into northern NY by early afternoon and across Vermont by mid-afternoon.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A late season weak area of low pressure moved across the Ohio River valley and developed a secondary area of low pressure south of New England during the afternoon and evening hours of March 23rd.

Snow moved into northern NY by early afternoon and across Vermont by mid-afternoon. Initially surface/ground temperatures were above freezing but fell below freezing with accumulating snow as the snowfall rates approached up to 3 inches per hour.

Total snowfall ranged from 2 to 4 inches in northwest VT to 4 to 7 inches across much of the state with pockets of 7 to 10 inches in eastern VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 23, 2:49 PM EST, 11 minutes earlier.

Area forecast discussion, Mar 23, 2:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
349 PM EDT Mon Mar 23 2020

.SYNOPSIS...
A coastal low pressure system passing just southeast of southern New
England will bring accumulating snow this afternoon through
the early overnight hours. Several inches of accumulation are
likely, especially across south- central Vermont. Quieter but
cloudy conditions are expected Tuesday with some morning drizzle
possible, followed by more unsettled weather for Wednesday
through the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 348 PM EDT Monday...Winter weather advisories remain in effect
until 4 AM Tuesday for Rutland, Windsor, Orange Caledonia counties &
Essex counties in NY and VT for accumulating snowfall. Overall, very
little changes made to going forecast other than to increase
snowfall amounts slightly given latest trends in 12z suite of
guidance. Still looking at highest snowfall totals across Rutland,
Windsor and Orange counties in VT and southern Essex county in NY
with between 3-5 inches, locally up to 6 across the high terrain.
Elsewhere east of the Green Mountains 1-4 inches are expected.
Snowfall amounts dwindle the further north and west you head, with a
dusting to 2 inches across much of northern New York & the northern
Champlain Valley.

Radar shows some bright banding across the Capital District in
Albany's area, but expect most of this melting hail to remain south
as temperatures have trended slightly cooler than originally
anticipated across southern VT. Additionally, surface observations
should the potential for some briefly heavy snow with 1/2-1 mile
visibilities currently being reported across the North Country.
Current road surface temperatures remain above freezing, thanks to
the high March snow, but as the sun begins to set road surface may
cool enough for sticking snow.

Soundings indicate that areas that are still unsaturated (i.e.
Champlain Valley) should quickly wet bulb as steadier precipitation
arrives in the next couple hours. This should change any rain that
may fall quickly over to snow. Once snow begins it should remain
throughout the duration of this event, which will begin to move out
of the area shortly after midnight.

As snowfall begins to come to an end, soundings continue to show
that moisture will dry out of the DGZ and low level clouds could
produce the potential for some light freezing drizzle. Have
continued mention of this in the HWO and winter weather advisories.
The main timeframe for this would be before 12z. A light glaze of
ice may be possible on untreated surfaces. After 12z, low level
moisture continues to diminish as drier air works its way in. While
conditions will remain cloudy through the first part of the day
Tuesday, temperatures will warm to near seasonable levels in the
upper 30s to low 40s. Skies should clear by mid afternoon with a
quiet evening in store as ridging briefly builds in. Overnight lows
will drop into the mid to upper 20s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 348 PM EDT Monday...Models have trended towards a much drier
scenario for our area Wednesday and Wednesday night. Low pressure
system stays well south of the benchmark, and will just have a
chance for some light snow in our most Southern zones during this
timeframe. Low will slowly exit eastward Wednesday night into
Thursday morning. Maximum temperatures will warm into the upper 30s
to upper 40s on Wed, then drop back down into the 20s on Wednesday
night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 348 PM EDT Monday...A weaker low pressure system will pass
north of our region Thursday, bringing more chances for
precipitation late in the day Thursday and early Thursday night.
Though models are not in very good agreement from Friday onward, the
pattern appears to remain active with several systems impacting the
north country. The ECMWF is depicting a better organized and
stronger low to move west of our area Saturday night into Sunday.
Right now it looks like we would have some rain with this system
initially then changing to snow before the precipitation ends. Some
quieter weather will prevail for early next week. Temperatures will
be close to seasonal normals through the next 8 days.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Mix of VFR/MVFR & IFR as snowfall begins
to overspread the region. Ceilings should be remain mostly VFR
through 00z with main reductions to visibilities down to 1-2
SM. As precipitation exits early Tuesday morning, low level
moisture will remain with lingering MVFR/IFR clouds with
potential for drizzle/freezing drizzle before 12z. Ceilings
should lift to MVFR/VFR towards 18z. South/southeast winds from
the Champlain Valley eastward between 10-15 kt and gusts
22-28kts. Elsewhere, winds will generally be less than 10 kts
from the ESE.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Chance RA.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance SN,
Chance RA.
Thursday: VFR. Slight chance RA, Slight chance SHRA.
Thursday Night: MVFR/IFR conditions possible. Chance SHRA, Chance
SHSN.
Friday: Mainly VFR, with areas MVFR possible. Slight chance SHRA,
Slight chance SHSN.
Friday Night: VFR. Slight chance SHSN.
Saturday: Mainly VFR, with local IFR possible. Chance SHRA,
Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 4 AM EDT Tuesday for VTZ004-007-
     010>012-018-019.
NY...Winter Weather Advisory until 4 AM EDT Tuesday for NYZ034.

&&

SYNOPSIS...LaRocca
NEAR TERM...LaRocca
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...LaRocca
Hazardous weather outlook, Mar 23, 2:31 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
331 PM EDT Mon Mar 23 2020

NYZ026>031-035-087-VTZ001>003-005-006-008-009-016-017-241945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Western Chittenden-Lamoille-Washington-Western Addison-
Eastern Franklin-Eastern Chittenden-
331 PM EDT Mon Mar 23 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Light snow will overspread the region this afternoon through midnight
before tapering to scattered snow showers and areas of freezing
drizzle for the remainder of the overnight. Snow accumulation of a
dusting to 2 inches is expected with a light glaze of ice possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-VTZ004-007-010>012-018-019-241945-
Western Essex-Essex-Caledonia-Orange-Western Rutland-Windsor-
Eastern Addison-Eastern Rutland-
331 PM EDT Mon Mar 23 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Windsor

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Windsor forecast zone
Property damage
$5,000
Reported by
CoCoRaHS

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 7-10 inches. This led to some minor, isolated power outages.

Winter Storm, Washington

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 7-10 inches. This led to some minor, isolated power outages.

Winter Storm, Western Addison

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 6-9 inches.

Winter Storm, Eastern Addison

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 6-9 inches.

Winter Storm, Western Rutland

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Western Rutland forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 6-9 inches.

Winter Storm, Eastern Rutland

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 6-9 inches.

Winter Weather, Eastern Chittenden

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall rates of 2 to locally 3 inches an hour occurred briefly during the late afternoon - early evening hours, bringing storm total snowfall to 4 to 6 inches.

Winter Weather, Lamoille

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Lamoille forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall rates of 2 to locally 3 inches an hour occurred briefly during the late afternoon - early evening hours, bringing storm total snowfall to 4 to 6 inches.

Winter Weather, Western Chittenden

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Snowfall rates of 2 to locally 3 inches an hour occurred briefly during the late afternoon - early evening hours, bringing storm total snowfall to 4 to 6 inches.

Winter Weather, Eastern Franklin

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were observed with the higher amounts in southern areas.

Winter Weather, Western Franklin

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Western Franklin forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were observed with the higher amounts in southern areas.

Winter Weather, Grand Isle

When
March 23, 3:00 PM EST to March 24, 11:00 PM EST
Where
Grand Isle forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were observed with the higher amounts in southern areas.

Winter Storm, Essex

When
March 23, 4:00 PM EST to March 24, 12:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 7-10 inches. This led to some minor, isolated power outages.

Winter Storm, Caledonia

When
March 23, 4:00 PM EST to March 24, 12:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 7-10 inches. This led to some minor, isolated power outages.

Winter Storm, Orange

When
March 23, 4:00 PM EST to March 24, 12:00 AM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

A period of heavy snow with 2-3 inches per hour rates moved through during the evening hours with storm total snowfall of 7-10 inches. This led to some minor, isolated power outages.

Winter Weather, Orleans

When
March 23, 4:00 PM EST to March 24, 11:00 PM EST
Where
Orleans forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall rates of 2 to locally 3 inches an hour occurred briefly during the late afternoon - early evening hours, bringing storm total snowfall to 4 to 6 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873096, 873097, 873098, 873099, 873100, 873101, 873104, 873105, 873107, 873110, 873111, 873112, 873093, 873094, 873095, 873108.